The Annals of Applied Probability

High-frequency asymptotics for Lipschitz–Killing curvatures of excursion sets on the sphere

Domenico Marinucci and Sreekar Vadlamani

Full-text: Open access


In this paper, we shall be concerned with geometric functionals and excursion probabilities for some nonlinear transforms evaluated on Fourier components of spherical random fields. In particular, we consider both random spherical harmonics and their smoothed averages, which can be viewed as random wavelet coefficients in the continuous case. For such fields, we consider smoothed polynomial transforms; we focus on the geometry of their excursion sets, and we study their asymptotic behaviour, in the high-frequency sense. We focus on the analysis of Euler–Poincaré characteristics, which can be exploited to derive extremely accurate estimates for excursion probabilities. The present analysis is motivated by the investigation of asymmetries and anisotropies in cosmological data. The statistics we focus on are also suitable to deal with spherical random fields which can only be partially observed, the canonical example being provided by the masking effect of the Milky Way on Cosmic Microwave Background (CMB) radiation data.

Article information

Ann. Appl. Probab., Volume 26, Number 1 (2016), 462-506.

Received: February 2014
Revised: November 2014
First available in Project Euclid: 5 January 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G60: Random fields 62M15: Spectral analysis 53C65: Integral geometry [See also 52A22, 60D05]; differential forms, currents, etc. [See mainly 58Axx] 42C15: General harmonic expansions, frames

High-frequency asymptotics spherical random fields Gaussian subordination Lipschitz–Killing curvatures Minkowski functionals excursion sets


Marinucci, Domenico; Vadlamani, Sreekar. High-frequency asymptotics for Lipschitz–Killing curvatures of excursion sets on the sphere. Ann. Appl. Probab. 26 (2016), no. 1, 462--506. doi:10.1214/15-AAP1097.

Export citation


  • [1] Adler, R. J. (2000). On excursion sets, tube formulas and maxima of random fields. Ann. Appl. Probab. 10 1–74.
  • [2] Adler, R. J., Blanchet, J. H. and Liu, J. (2012). Efficient Monte Carlo for high excursions of Gaussian random fields. Ann. Appl. Probab. 22 1167–1214.
  • [3] Adler, R. J., Moldavskaya, E. and Samorodnitsky, G. (2014). On the existence of paths between points in high level excursion sets of Gaussian random fields. Ann. Probab. 42 1020–1053.
  • [4] Adler, R. J., Samorodnitsky, G. and Taylor, J. E. (2010). Excursion sets of three classes of stable random fields. Adv. in Appl. Probab. 42 293–318.
  • [5] Adler, R. J. and Taylor, J. E. (2007). Random Fields and Geometry. Springer, New York.
  • [6] Adler, R. J. and Taylor, J. E. (2011). Topological Complexity of Smooth Random Functions. Lecture Notes in Math. 2019. Springer, Heidelberg.
  • [7] Anderes, E. (2010). On the consistent separation of scale and variance for Gaussian random fields. Ann. Statist. 38 870–893.
  • [8] Azaïs, J.-M. and Wschebor, M. (2005). On the distribution of the maximum of a Gaussian field with $d$ parameters. Ann. Appl. Probab. 15 254–278.
  • [9] Azaïs, J.-M. and Wschebor, M. (2009). Level Sets and Extrema of Random Processes and Fields. Wiley, Hoboken, NJ.
  • [10] Baldi, P., Kerkyacharian, G., Marinucci, D. and Picard, D. (2009). Asymptotics for spherical needlets. Ann. Statist. 37 1150–1171.
  • [11] Baldi, P., Kerkyacharian, G., Marinucci, D. and Picard, D. (2009). Subsampling needlet coefficients on the sphere. Bernoulli 15 438–463.
  • [12] Bennett, C. L. et al. (2012). Nine-year WMAP observations: Final maps and results. Available at arXiv:1212.5225.
  • [13] Billingsley, P. (1968). Convergence of Probability Measures. Wiley, New York.
  • [14] Blum, G., Gnutzmann, S. and Smilansky, U. (2002). Nodal domains statistics: A criterion for quantum chaos. Phys. Rev. Lett. 88 114101.
  • [15] Cammarota, V. and Marinucci, D. (2015). On the limiting behaviour of needlets polyspectra. Ann. Inst. Henri Poincaré Probab. Stat. 51 1159–1189.
  • [16] Cao, J. and Worsley, K. (1999). The geometry of correlation fields with an application to functional connectivity of the brain. Ann. Appl. Probab. 9 1021–1057.
  • [17] Cheng, D. and Schwartzman, A. (2013). Distribution of the height of local maxima of Gaussian random fields. Available at arXiv:1307.5863.
  • [18] Cheng, D. and Xiao, Y. (2012). The mean Euler characteristic and excursion probability of Gaussian random fields with stationary increments. Available at arXiv:1211.6693.
  • [19] Cheng, D. and Xiao, Y. (2014). Excursion probability of Gaussian random fields on sphere. Available at arXiv:1401.5498.
  • [20] D’Aristotile, A., Diaconis, P. and Freedman, D. (1988). On merging of probabilities. Sankhya A 50 363–380.
  • [21] Davydov, Y. and Rotar, V. (2009). On asymptotic proximity of distributions. J. Theoret. Probab. 22 82–98.
  • [22] Dodelson, S. (2003). Modern Cosmology. Academic Press, New York.
  • [23] Dudley, R. M. (2002). Real Analysis and Probability. Cambridge Studies in Advanced Mathematics 74. Cambridge Univ. Press, Cambridge.
  • [24] Durrer, R. (2008). The Cosmic Microwave Background. Cambridge Univ. Press, Cambridge.
  • [25] Fantaye, Y., Hansen, F., Maino, D. and Marinucci, D. (2014). Cosmological applications of the Gaussian kinematic formula. Available at arXiv:1406.5420.
  • [26] Geller, D. and Mayeli, A. (2009). Continuous wavelets on compact manifolds. Math. Z. 262 895–927.
  • [27] Gorski, K. M., Hivon, E., Banday, A. J., Wandelt, B. D., Hansen, F. K., Reinecke, M. and Bartelman, M. (2005). HEALPix—A framework for high resolution discretization, and fast analysis of data distributed on the sphere. Astrophys. J. 622 759–771.
  • [28] Hansen, F. K., Banday, A. J., Górski, K. M., Eriksen, H. K. and Lilje, P. B. (2009). Power asymmetry in cosmic microwave background fluctuations from full sky to sub-degree scales: Is the universe isotropic? Astrophys. J. 704 1448–1458.
  • [29] Hotelling, H. (1939). Tubes and spheres in $n$-spaces, and a class of statistical problems. Amer. J. Math. 61 440–460.
  • [30] Kallenberg, O. (1997). Foundations of Modern Probability. Springer, New York.
  • [31] Lan, X. and Marinucci, D. (2009). On the dependence structure of wavelet coefficients for spherical random fields. Stochastic Process. Appl. 119 3749–3766.
  • [32] Leonenko, N. (1999). Limit Theorems for Random Fields with Singular Spectrum. Mathematics and Its Applications 465. Kluwer Academic, Dordrecht.
  • [33] Malyarenko, A. (2013). Invariant Random Fields on Spaces with a Group Action. Springer, Heidelberg.
  • [34] Marinucci, D. and Peccati, G. (2011). Random Fields on the Sphere: Representation, Limit Theorems and Cosmological Applications. London Mathematical Society Lecture Note Series 389. Cambridge Univ. Press, Cambridge.
  • [35] Marinucci, D. and Peccati, G. (2013). Mean-square continuity on homogeneous spaces of compact groups. Electron. Commun. Probab. 18 10.
  • [36] Marinucci, D., Pietrobon, D., Balbi, A., Baldi, P., Cabella, P., Kerkyacharian, G., Natoli, Picard D, P. and Vittorio, N. (2008). Spherical needlets for CMB data analysis. Monthly Notices of the Royal Astronomical Society 383 539–545.
  • [37] Marinucci, D. and Wigman, I. (2014). On nonlinear functionals of random spherical eigenfunctions. Comm. Math. Phys. 327 849–872.
  • [38] Matsubara, T. (2010). Analytic Minkowski functionals of the cosmic microwave background: Second-order non-Gaussianity with bispectrum and trispectrum. Phys. Rev. D 81 083505.
  • [39] Mayeli, A. (2010). Asymptotic uncorrelation for Mexican needlets. J. Math. Anal. Appl. 363 336–344.
  • [40] McEwen, J. D., Vielva, P., Wiaux, Y., Barreiro, R. B., Cayón, I., Hobson, M. P., Lasenby, A. N., Martínez-González, E. and Sanz, J. L. (2007). Cosmological applications of a wavelet analysis on the sphere. J. Fourier Anal. Appl. 13 495–510.
  • [41] Narcowich, F. J., Petrushev, P. and Ward, J. D. (2006). Localized tight frames on spheres. SIAM J. Math. Anal. 38 574–594 (electronic).
  • [42] Nardi, Y., Siegmund, D. O. and Yakir, B. (2008). The distribution of maxima of approximately Gaussian random fields. Ann. Statist. 36 1375–1403.
  • [43] Nourdin, I. and Peccati, G. (2009). Stein’s method on Wiener chaos. Probab. Theory Related Fields 145 75–118.
  • [44] Nourdin, I. and Peccati, G. (2012). Normal Approximations with Malliavin Calculus: From Stein’s Method to Universality. Cambridge Tracts in Mathematics 192. Cambridge Univ. Press, Cambridge.
  • [45] Peccati, G. and Taqqu, M. S. (2011). Wiener Chaos: Moments, Cumulants and Diagrams. Bocconi & Springer Series 1. Springer, Milan.
  • [46] Pietrobon, D., Amblard, A., Balbi, A., Cabella, P., Cooray, A. and Marinucci, D. (2008). Needlet detection of features in WMAP CMB sky and the impact on anisotropies and hemispherical asymmetries. Phys. Rev. D 78 103504.
  • [47] Pietrobon, D., Balbi, A. and Marinucci, D. (2006). Integrated Sachs–Wolfe effect from the cross correlation of WMAP3 year and the NRAO VLA sky survey data: New results and constraints on dark energy. Phys. Rev. D 74 043524.
  • [48] Planck Colaboration (2013). Planck 2013 results. XXIII. Isotropy and statistics of the CMB. Available at arXiv:1303.5083.
  • [49] Rudjord, O., Hansen, F. K., Lan, X., Liguori, Marinucci D, M. and Matarrese, S. (2010). Directional variations of the non-Gaussianity parameter $f_{NL}$. Astrophys. J. 708 1321–1325.
  • [50] Starck, J.-L., Murtagh, F. and Fadili, J. M. (2010). Sparse Image and Signal Processing: Wavelets, Curvelets, Morphological Diversity. Cambridge Univ. Press, Cambridge.
  • [51] Stein, M. L. (1999). Interpolation of Spatial Data: Some Theory for Kriging. Springer, New York.
  • [52] Taylor, J., Takemura, A. and Adler, R. J. (2005). Validity of the expected Euler characteristic heuristic. Ann. Probab. 33 1362–1396.
  • [53] Taylor, J. E. and Adler, R. J. (2003). Euler characteristics for Gaussian fields on manifolds. Ann. Probab. 31 533–563.
  • [54] Taylor, J. E. and Adler, R. J. (2009). Gaussian processes, kinematic formulae and Poincaré’s limit. Ann. Probab. 37 1459–1482.
  • [55] Taylor, J. E. and Vadlamani, S. (2013). Random fields and the geometry of Wiener space. Ann. Probab. 41 2724–2754.
  • [56] Varshalovich, D. A., Moskalev, A. N. and Khersonskiĭ, V. K. (1988). Quantum Theory of Angular Momentum. World Scientific, Teaneck, NJ.
  • [57] Weyl, H. (1939). On the volume of tubes. Amer. J. Math. 61 461–472.
  • [58] Wigman, I. (2009). On the distribution of the nodal sets of random spherical harmonics. J. Math. Phys. 50 013521, 44.
  • [59] Wigman, I. (2010). Fluctuations of the nodal length of random spherical harmonics. Comm. Math. Phys. 298 787–831.